The birth control pill might be the most popular form of contraception out there, but that doesn’t mean it works for everyone. The Pill comes with a slew of side effects, and while some are great (less acne, more mild cramps, and, oh yeah, you won’t get pregnant), some are less than ideal (a low sex drive? Cool!). And sometimes, the side effects aren’t just annoying, they’re downright dangerous. There are some things that just shouldn’t happen when you’re on the Pill, and it can be hard to figure out where the line is.
I took birth control pills for almost ten years before I realized they weren’t working for me. They made me feel these horribly intense emotions I couldn’t control and gave me bad headaches. I tried three different kinds to no avail. My gynecologist finally admitted the birth control pill might not be for me anymore. I was shocked when it happened, because I never knew that it could. That sounds silly, but it’s true! If your Pill is doing some things that feel off, check out this list, then make a gyno appointment.
Your Periods Are Significantly HeavierBirth control pills are actually supposed to lighten your periods - some women stop getting their period altogether on the Pill. So if your pill is making your periods a lot heavier, that could be a sign of a problem. Source: iStock
You Have Crazy Mood SwingsMood swings are par for the course with PMS, but birth control pills are supposed to alleviate them, not make them worse. I knew something was up with my pill when I started getting horrible mood swings. I would go from being happy to feeling incredibly sad to the point of depression... and then suddenly feel okay again. I would also get really, irrationally angry over little things, and sometimes I felt a lot of paranoia and anxiety. It got to the point where I was feeling scared about my emotions. My gyno confirmed that was not okay and switched me immediately. Source: iStock
You Get Bad Headaches or MigrainesAs I found out myself, terrible headaches from the Pill could be a sign of a potential blood clot, which can be life-threatening. A study once confirmed that women who get these headaches or migraines when on the Pill are at an increased risk of blood clots and even a stroke. I'm not just talking a small headache - I'm talking regular headaches that are really painful. I started getting monthly headaches that felt like mini migraines. It was pretty awful, and it even freaked my doctor out. Pay attention to the pain! Source: iStock
You Have More AcneOne of the good things about the Pill is that it's supposed to help get rid of acne. But if the pill isn't right for you or producing too much estrogen for you, it can end up making you break out. If you just started the Pill, breaking out is sometimes normal for the first few months. But if it doesn't go away or it gets worse, talk to your doctor. Source: iStock
You Feel DepressedAgain, drastic mood swings are not an okay side effect with the Pill - especially depression. I'm not being dramatic when I say that at one point, being on the Pill made me feel so depressed, I couldn't help but wonder if everything was worth it. It scared the crap out of me. If this is happening to you, say something. You might need a pill with a lower dose of hormones. Source: iStock
You're Regularly SpottingSpotting once in a while happens, but if you're spotting every single month or more than that, you need to tell a doctor. A birth control pill especially shouldn't be the cause of spotting - it's whole job is to regulate your period, not make it weirder. Source: iStock
You Don't Have Much EnergyHave you noticed that you feel like you have no energy since taking the Pill? That could be an issue. According to researchers, the Pill uses up a lot of your body's B vitamins and that can cause fatigue (and nausea and mood swings). If this is happening long-term, it can start depleting your body of essential vitamins and put your endocrine system at risk. Source: iStock
Are you on the birth control pill? What did we forget here? Let us know in the comments.